Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 43, NWS Cheyenne, WY

October 10, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 10, 2022, 1:59 PM MDT for 4 counties in Wyoming. It took effect at Oct 11, 2022, 12:00 AM MDT. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 10, 2022, 1:59 PM MDT (19:59 UTC)
In effect from
Oct 11, 2022, 12:00 AM MDT
Expired
Oct 11, 2022, 3:00 PM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:36 AM MDTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Oct 11, 8:36 AM MDTNON-TSTM WND GST 587 Sw Federal, WYMESONET STATION WY48 7.4 SW FEDERAL (WYDOT).
Oct 11, 9:36 AM MDTNON-TSTM WND GST 619 Se Buford, WYUPR MESONET STATION UP204 9.2 SE BUFORD (UPR).
Oct 11, 10:36 AM MDTNON-TSTM WND GST 593 Nw Elk Mountain, WYMESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT).
Oct 11, 10:52 AM MDTNON-TSTM WND GST 603 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).
Oct 11, 11:06 AM MDTNON-TSTM WND GST 611 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4719 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS75 KCYS 101959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
159 PM MDT Mon Oct 10 2022

WYZ106-110-110400-
/O.UPG.KCYS.HW.A.0042.221011T0600Z-221011T2100Z/
/O.NEW.KCYS.HW.W.0043.221011T0600Z-221011T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
159 PM MDT Mon Oct 10 2022

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts around 60 mph expected.
 
* WHERE...Central Laramie Range and Southwest Platte County
  including Interstate 25 between Wheatland and Chugwater, North
  Snowy Range Foothills including Interstate 80 between Laramie
  and Rawlins. 

* WHEN...Midnight tonight through 300 PM Tuesday.

* IMPACTS...Mainly to to transportation. Strong cross winds could
  be hazardous to light weight and high profile vehicles,
  including campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-110400-
/O.CON.KCYS.HW.A.0042.221011T0600Z-221011T2100Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
159 PM MDT Mon Oct 10 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT
THROUGH TUESDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible. 

* WHERE...Central Laramie Range and Southwest Platte County 
  including Interstate 25 between Wheatland and Chugwater, North 
  Snowy Range Foothills including Interstate 80 between Laramie 
  and Rawlins, and the South Laramie Range including the 
  Interstate 80 summit. 

* WHEN...From late tonight through Tuesday afternoon.

* IMPACTS...Mainly to to transportation. Strong cross winds 
  could be hazardous to light weight and high profile vehicles, 
  including campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
699 
WWUS75 KCYS 110835
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
235 AM MDT Tue Oct 11 2022

WYZ116-112100-
/O.UPG.KCYS.HW.A.0042.000000T0000Z-221011T2100Z/
/O.EXA.KCYS.HW.W.0043.000000T0000Z-221011T2100Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
235 AM MDT Tue Oct 11 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...South Laramie Range including the Interstate 80 summit.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Mainly to to transportation. Strong cross winds could
  be hazardous to light weight and high profile vehicles,
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-112100-
/O.CON.KCYS.HW.W.0043.000000T0000Z-221011T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
235 AM MDT Tue Oct 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County 
  including Interstate 25 between Wheatland and Chugwater, North 
  Snowy Range Foothills including Interstate 80 between Laramie 
  and Rawlins.

* WHEN...Until 3PM MDT this afternoon.

* IMPACTS...Mainly to to transportation. Strong cross winds 
  could be hazardous to light weight and high profile vehicles, 
  including campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
687 
WWUS75 KCYS 112047
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
247 PM MDT Tue Oct 11 2022

WYZ106-110-116-112200-
/O.EXP.KCYS.HW.W.0043.000000T0000Z-221011T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
247 PM MDT Tue Oct 11 2022

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Sustained west to northwest winds 25 to 35 mph with gusts of 50 
to 55 mph will become northerly and gradually diminish with the 
passage of a cold front late this afternoon.

The threat for high winds has ended and the High Wind Warning
will be allowed to expire at 3 PM MDT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 10, 11:23 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 10, 11:23 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1123 AM MDT Mon Oct 10 2022

.SHORT TERM...(Today through Wednesday)

Issued at 330 AM MDT Mon Oct 10 2022

The main elements of concern in the short term forecast are as
follows:
* Strong winds are possible tonight into Tuesday for the SE
  Wyoming wind prone areas.
* Elevated to near critical fire weather conditions are possible
  today and Tuesday. See the Fire Weather section below for more
  details on this.
* A cold front will push through the area Tuesday afternoon,
  bringing cooler temperatures and possibly some isolated showers.

Tranquil weather is present for much of the CWA this morning. A
broad ridge is positioned off the west coast, with a few weak
shortwaves/upper level lows moving around its eastern flank. One
subtle shortwave is visible on GOES water vapor imagery across
eastern Montana and NE Wyoming, which may scrape our northern
counties with some cirrus clouds this morning. This will drift off
to the east today as the trough that will be the main weather
driver for the week approaches from the northwest. This feature is
currently visible on satellite moving into British Columbia. As
the trough digs southward, height gradients will begin to
gradually tighten across our area, with falling MSLP over the high
plains underneath diffluent flow aloft. Thus, expect increasing
westerly winds into the afternoon hours, with gusts of 30 to 35
mph possible. Skies will be mostly sunny once again today, with
temperatures climbing back above normal, supported by 700-mb
temperatures around +6C to +8C. Nudged temperatures a couple
degrees higher than NBM guidance for today, following slightly
warmer than expected temperatures on Sunday and increasing
downsloping winds.

Height gradients ramp up more significantly late tonight into
Tuesday morning as the upper level trough gets closer. Thus, we
are looking at the possibility for a marginal high wind event. The
GFS shows several hours of 50+kt 700-mb winds over the Laramie
range. Craig to Casper 700-mb height gradients are below median for
a typical high wind event for our area, but MSLP gradients are
above the median during high wind days. A pressure trough will
trail southwestward from a developing surface low pressure over
the Canadian prairie, and tighten the low-level MSLP gradient
through our gap areas. This event looks very marginal, but gusts
of 50 to 60 mph are likely for the wind prone areas. While
confidence is lower than usual, we went ahead with a High Wind
Watch for the typical locations from 06z to 21z Tuesday. The best
window is probably 09z to 18z, but gave a buffer on either side of
3 hours. Edged towards the watch issuance due to in-house guidance
narrowly favoring high wind, and the window of 700-mb winds
exceeding 50-knots during the morning onset of mixing around 15z.

Behind this pressure trough that will help accelerate our winds, a
surface high pushing down the Rocky Mountain Front will bring a
decent cold front through, with a drop in temperatures, increase
in humidity, and abrupt wind shift expected. The timing is roughly
late morning in our far northern counties, reaching the CO border
by sunset. Models continue to trend downwards in precipitation
with this event, now showing a largely dry frontal passage. A few
showers may develop in the post frontal airmass Tuesday afternoon
in our northern zones, but will likely not drop much
precipitation. Earlier runs of the hires models had some showers
further south as well in the 00z to 06z Wednesday timeframe, but
the 06z HRRR and NAM-nest have trended even drier, keeping shower
activity confined to our northern counties, and possible the
central NE panhandle. Maintaining the mention of a slight chance
for showers for much of the CWA during this period, but if hires
trends continue, this could need to be eliminated in later
updates. Cloud cover won't linger long, largely clearing out by
daybreak Wednesday, but a cooler day is expected in the post-
frontal airmass.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM MDT Mon Oct 10 2022

Still looks windy Wednesday evening with fairly strong northwest
gradient behind exiting shortwave to the east. GFS 850mb winds
over the Panhandle still forecast 25-30kts through 12Z Thursday.
800mb winds 40-45kts during that same time over the Panhandle...so
would think fairly strong winds will be ongoing over the Panhandle
Wednesday evening through Thursday morning.

Do not see much of a warmup Thursday over Wednesdays highs as we
stay in that north to northwest flow at least through Thursday
afternoon. 700mb temperatures range from +4C over Carbon County to
-4C over the northern Panhandle. But then we begin to see a warm
 up Thursday evening into Friday morning as 700mb temperatures
 rise to +7C to +3C respectively. Temperatures back into the 70s
 across the Panhandle Friday afternoon with mid 60s west.

Dry weather forecast into next weekend as we stay in northwest
flow. May see somewhat of a cool down for the weekend as we get
clipped by a dry cold front Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Oct 10 2022

VFR conditions expected to persist over the 18Z TAF period.
Primary weather hazard will be gusty winds through the afternoon
15 to 25 knots, decreasing overnight. Tomorrow, beginning around
14Z wind gusts 20 to 30 knots are expected across all southeast
Wyoming and Nebraska panhandle TAF terminals.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Mon Oct 10 2022

Warm and dry weather will continue for Monday and Tuesday. Winds
will be on the increase, which will increase fire weather concerns
for the next two days before a cold front brings cooler temperatures
and higher humidity on Wednesday. For Monday, we'll start off with
light winds, but expect increasing westerlies into the afternoon.
Wind gusts of 30 to 35 mph are likely in an area stretching from the
central and northern Laramie range westward across northern Carbon
and Albany counties. This area is expected to see min RH near 20%.
Min RH of 15 to 20% is expected east of the Laramie range, but winds
will be lighter there. Some briefly critical fire weather conditions
are possible along the eastern side of the central and northern
Laramie range.

For Tuesday, strong winds are expected for many areas ahead of the
approaching cold front. Westerly winds with gusts of 50 to 60 mph
are possible in the wind prone areas of SE Wyoming, with 35 to 45
mph gusts possible elsewhere in SE Wyoming. Expect gusts of 30 to 40
mph in the western Nebraska panhandle. RH will be near critical,
with the lowest values expected in FWZs 430, 431, and 437. RH will
approach 15% in these areas, but low confidence in seeing three
hours of this is preventing issuance of a Fire Weather Watch at this
time. A strong cold front will push through the high plains Tuesday
afternoon, bringing higher humidity behind it along with gusty
northerly winds. This is expected to push into our northern zones by
late morning, and reach the CO border by sunset. Reduced fire
weather concerns Wednesday with higher humidity and lower
temperatures, but breezy conditions are expected to continue through
the rest of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Tuesday afternoon for
     WYZ106-110-116.

NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...LK
FIRE WEATHER...MN
Hazardous weather outlook, Oct 10, 3:48 AM MDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MDT Mon Oct 10 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-111000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
348 AM MDT Mon Oct 10 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions and elevated fire weather conditions are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated to near critical fire weather conditions are possible on
Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-111000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
348 AM MDT Mon Oct 10 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected to develop in the wind prone areas of
southeast Wyoming late tonight into Tuesday with the potential for
gusts of 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds with gusts up to 60 MPH are possible through early
Tuesday afternoon. This may create a blowoff or blow over risk for
light weight and high profile vehicles on portions of Interstates
80 and 25.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:15 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte24 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.